Alert archive / West Virginia / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Pittsburgh, PA

April 12, 20187 counties in West Virginia; Fayette County, Greene County, Pennsylvania; Monroe County, Ohio

NWS Pittsburgh, PA issued this red flag warning at Apr 12, 2018, 8:44 AM EDT for 7 counties in West Virginia; Fayette County, Greene County, Pennsylvania; Monroe County, Ohio. It took effect at Apr 12, 2018, 12:00 PM EDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2018, 8:44 AM EDT (12:44 UTC)
In effect from
Apr 12, 2018, 12:00 PM EDT
Expired
Apr 12, 2018, 8:00 PM EDT
In force
8 hr
Issued by
NWS Pittsburgh, PA

Counties Monroe County, OH, Fayette County, PA, Greene County, PA, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 95 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 5:18 PM EDTNON-TSTM WND GST 53Wheeling Airport, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS81 KPBZ 121244
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
844 AM EDT Thu Apr 12 2018


MDZ001-PAZ031-075-WVZ003-004-012-021-509>514-122045-
/O.NEW.KPBZ.FW.W.0001.180412T1600Z-180413T0000Z/
Garrett-Greene-Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
844 AM EDT Thu Apr 12 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR PORTIONS OF WEST VIRGINIA, SOUTHWEST PENNSYLVANIA, AND
WESTERN MARYLAND...

* AFFECTED AREA...Fire Weather Zone 001 Garrett, Fire Weather 
  Zone 003 Ohio, Fire Weather Zone 004 Marshall, Fire Weather 
  Zone 012 Wetzel, Fire Weather Zone 021 Marion, Fire Weather 
  Zone 031 Greene, Fire Weather Zone 075 Fayette, Fire Weather 
  Zone 509 Monongalia, Fire Weather Zone 510 Ridges of Eastern 
  Monongalia and Northwestern Preston, Fire Weather Zone 511 
  Preston, Fire Weather Zone 512 Eastern Preston, Fire Weather 
  Zone 513 Western Tucker and Fire Weather Zone 514 Eastern 
  Tucker.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the upper 60s to mid 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TAX
3 follow-up statements
155 
WWUS81 KPBZ 121934
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
334 PM EDT Thu Apr 12 2018

MDZ001-PAZ031-075-WVZ003-004-012-021-509>514-130000-
/O.CON.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/
Garrett-Greene-Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
334 PM EDT Thu Apr 12 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR 
PORTIONS OF WEST VIRGINIA, SOUTHWEST PENNSYLVANIA, AND WESTERN 
MARYLAND...

* AFFECTED AREA...Fire Weather Zone 001 Garrett, Fire Weather 
  Zone 003 Ohio, Fire Weather Zone 004 Marshall, Fire Weather 
  Zone 012 Wetzel, Fire Weather Zone 021 Marion, Fire Weather 
  Zone 031 Greene, Fire Weather Zone 075 Fayette, Fire Weather 
  Zone 509 Monongalia, Fire Weather Zone 510 Ridges of Eastern 
  Monongalia and Northwestern Preston, Fire Weather Zone 511 
  Preston, Fire Weather Zone 512 Eastern Preston, Fire Weather 
  Zone 513 Western Tucker and Fire Weather Zone 514 Eastern 
  Tucker.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...In the lower to mid 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
101 
WWUS81 KPBZ 122000
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
400 PM EDT Thu Apr 12 2018

OHZ069-130000-
/O.EXA.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/
Monroe-
400 PM EDT Thu Apr 12 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* AFFECTED AREA...Fire Weather Zone 069 Monroe.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* TEMPERATURES...In the mid 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MDZ001-PAZ031-075-WVZ003-004-012-021-509>514-130000-
/O.CON.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/
Garrett-Greene-Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
400 PM EDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR PORTIONS OF WEST VIRGINIA, SOUTHWEST PENNSYLVANIA, AND 
WESTERN MARYLAND...

* AFFECTED AREA...Fire Weather Zone 001 Garrett, Fire Weather 
  Zone 003 Ohio, Fire Weather Zone 004 Marshall, Fire Weather 
  Zone 012 Wetzel, Fire Weather Zone 021 Marion, Fire Weather 
  Zone 031 Greene, Fire Weather Zone 075 Fayette, Fire Weather 
  Zone 509 Monongalia, Fire Weather Zone 510 Ridges of Eastern 
  Monongalia and Northwestern Preston, Fire Weather Zone 511 
  Preston, Fire Weather Zone 512 Eastern Preston, Fire Weather 
  Zone 513 Western Tucker and Fire Weather Zone 514 Eastern 
  Tucker.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...In the lower to mid 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
720 
WWUS81 KPBZ 122349
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
749 PM EDT Thu Apr 12 2018

PAZ031-075-130800-
/O.EXP.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/
/O.NEW.KPBZ.FW.A.0001.180413T1400Z-180413T2300Z/
Greene-Fayette-
749 PM EDT Thu Apr 12 2018

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR SOUTHWESTERN PENNSYLVANIA... 
...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

The National Weather Service in Pittsburgh has issued a Fire
Weather Watch, in effect from Friday morning through Friday 
evening.

* AFFECTED AREA...Fire Weather Zone 031 Greene and Fire Weather 
  Zone 075 Fayette.

* TIMING...Mid-morning Friday through early Friday evening.

* WINDS...Southwest 10 to 20 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURE...Highs around 80F.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible Red Flag 
Warnings.

&&

$$

MDZ001-OHZ069-WVZ003-004-012-021-509>514-130100-
/O.EXP.KPBZ.FW.W.0001.000000T0000Z-180413T0000Z/
Garrett-Monroe-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
749 PM EDT Thu Apr 12 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

Wind has diminished, and relative humidity has increased as
temperature falls slowly. Therefore, the Red Flag Warning has been
allowed to expire as scheduled.

$$

PAZ021-029-073-130800-
/O.NEW.KPBZ.FW.A.0001.180413T1400Z-180413T2300Z/
Allegheny-Washington-Westmoreland-
749 PM EDT Thu Apr 12 2018

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR SOUTHWESTERN PENNSYLVANIA...

The National Weather Service in Pittsburgh has issued a Fire
Weather Watch, in effect from Friday morning through Friday 
evening.

* AFFECTED AREA...Fire Weather Zone 021 Allegheny, Fire Weather 
  Zone 029 Washington and Fire Weather Zone 073 Westmoreland.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* TIMING...Mid-morning Friday through early Friday evening.

* RELATIVE HUMIDITY...At or below 30 percent.

* TEMPERATURE...Highs in the upper 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible Red Flag 
Warnings.

&&

$$

Kramar

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 4:03 AM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 12, 4:03 AM EDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
403 AM EDT Thu Apr 12 2018

.SYNOPSIS...
A warm front will bring rain showers through the morning,
mainly north of Pittsburgh. Dry weather and warmer temperatures
are expected this afternoon, with widespread highs in the 70s by
Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Another area of showers will swing through the area this morning
as a weak shortwave moves along the stalled warm front over
northern PA. Rainfall should be very light, as the lower levels
of the atmosphere remain dry. Southerly wind will rapidly
increases this morning, driving the warm front northward,
leaving the region firmly in the warm sector, and bringing rain
to an end by mid- day.

Mid April sunshine, and strong warm air advection, will push
surface temperatures into the upper 60s to mid 70s. An
expansion of the mixing layer, to around 5000ft, will quickly
occur during the morning hours, leading to very gusty wind in
all zones. Models still show some variability in wind speed at
the top of the mixed layer, but 40-45mph looks doable for
maximum gusts. The question is will the even stronger winds at
the top of the mixing layer be able to find their way to the
surface. An additional consideration, as the air aloft warms,
this will further stabilize the atmosphere, meaning the threat
for advisory level winds will be entirely predicated on the deep
mixing layer and the ability for those winds at the top of that
layer to make it to the surface. In the absence of cold air
advection to force those winds toward the surface it will be
difficult. Surface pressure gradient will also slowly weaken
this afternoon as low pressure moves northward. Its a very
close call, but wind gusts look to remain just below advisory
criteria.

We also continue to monitor potential for heightened fire
weather concerns tomorrow, particularly in nrn WV. Refer to the
Fire Weather section of this discussion below for details.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Mostly dry and warm weather is expected through at least the
first half of Saturday. A weak shortwave trough will briefly
dampen the building upper level ridge tonight, a shower or
sprinkle cannot be completely ruled out across the north, but
think that most of the impact from this wave would be an
increase in cloud cover. Friday afternoon could feature gusty
wind as well, but a bit weaker given a looser pressure gradient.
With a good amount of sun and mixing, temperature likely will
max out on Fri. Readings well into the 70s are expected for
most, with an 80 degree reading or two possible.

Models are slowly the eastward progression of a rather energetic
surface low on Saturday. With the trough over the central CONUS
deepening and cutting off Friday night, the ridge over the area
will further strengthen in response. Waves of energy swinging
eastward ahead of the main upper low will ride over top of the
ridge on Saturday and over time lower 500mb heights.
Additionally, the surface warm front, which had been stalled
just north of the region, will be forced southward. Models are
showing showers streaming northward along the warm front
Saturday afternoon, spreading over Ohio and then eventually
reaching PA by late in the day. A thunderstorm cannot be ruled
out Saturday afternoon, although the real unstable air will
remain south and west of the region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The main feature this period continues to be low pressure
over the northern Plains, with the main upper wave trudging
into the lower Great Lakes by Mon morning.

Ensembles are shifting the 500mb low northward on Sunday as the
east coast ridge will not easily give up ground. Additionally
the low will weaken by Sunday night. Starting to see indications
that the main trough axis will become negatively tilted Sunday
night as it moves toward the Upper Ohio Valley.

There is still the potential for the development of a plume of
Gulf moisture that will overspread the area Sunday afternoon.
This moisture will be driven northward by a vigorous 500mb jet
on the eastern side of the aforementioned trough axis. The 12Z
GEFS QPF M-climate paints most of the region with QPF exceeding
its climatological maximum for the 00z Sun to 00Z Tue period,
pointing to a potentially impactful event. Gusty thunderstorms
are also possible Sun afternoon/evening, but this could be
limited by cloud cover and a lack of low level instability.

Temperature collapses back to below seasonal average behind the
system, with wraparound showers lingering into Tue. Cannot rule
out snow at least mixing in by Mon night, but would not expect
it to be very impactful at this distance. Another system may
follow for Wed.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
General VFR conditions for the forecast period. The exception
will be at FKL and DUJ which will not be able to get in the warm
sector until later this morning. Light showers and fog are
possible through at least dawn at these two ports. Kept in low
level wind shear at all terminals. Increased mixing Thursday
will transport stronger winds to the surface, leading to gusty
southwest flow that could possibly reach 40 kt at times.

OUTLOOK...
The next restrictions comes with a slow moving weekend low
pressure system.

&&

.FIRE WEATHER...
There is at least some concern for favorable fire
initiation/growth conditions today, primarily in nrn WV. Wind
will certainly be favorable with gusts of 35-40kt. Relative
humidity values will approach 25% during the afternoon hours in
nrn WV. Fuel moisture is most likely to be the limiting factor
in consideration of any Fire Weather headlines.

Coordination with surrounding offices and forestry officials Wed
afternoon led us to hold off on the issuance of a Fire Weather
Watch at this time, mainly due to marginal fuels. Given the
substantial increase in forecasted wind speed, coordination Thu
morning should evaluate the need for a Red Flag Warning for
some of our southern counties.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 12, 4:07 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
407 AM EDT Thu Apr 12 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-130815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
407 AM EDT Thu Apr 12 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Wind gusts to 45 mph are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:49 PM EDTFire Weather WatchPBZAllegheny, Fayette, Greene, Washington, Westmoreland14 hr

Nearby

Red Flag Warnings in West Virginia, 2018Red Flag Warnings in Pennsylvania, 2018Red Flag Warnings in Ohio, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.